Oman Journal of Ophthalmology

ORIGINAL ARTICLE
Year
: 2008  |  Volume : 1  |  Issue : 1  |  Page : 18--24

Visual loss at presentation in children with pseudotumor cerebri


Rana Al-Senawi1, Anuradha Ganesh1, Aisha Al-Busaidi1, Amna Al-Futaisi2, Nassra Al-Habsi3, Sana Al-Zuhaibi1 
1 Department of Ophthalmology, Sultan Qaboos University Hospital , Muscat, Oman
2 Department of Child Health, Sultan Qaboos University Hospital Muscat, Oman
3 Department of Ophthalmology, Al Nahda Hospital, Muscat, Oman

Correspondence Address:
Sana Al-Zuhaibi
Department of Ophthalmology, Sultan Qaboos University Hospital, 123/ Al-Khod, Muscat
Oman

Purpose: To describe visual loss at presentation in children with pseudotumor cerebri (PTC), and discuss mechanisms of visual loss and distinguishing features of pediatric PTC. Materials and Methods: Two children with papilledema and visual complaints were referred for ophthalmic evaluation. Both patients underwent a detailed ophthalmic work-up. Results: Patient 1, an 8-year-old girl, presented with a 2-week history of headache, vomiting, and visual impairment in both eyes. The child had no previous medical history. Patient 2, a 9-year-old boy, experienced sudden loss of vision in both eyes one week prior to presentation, along with severe headache and vomiting. He had undergone a renal transplantation one year back, and his current medications included cyclosporine A (CsA) and oral prednisolone. Extensive disc swelling, lipid exudation and retinal thickening in the posterior pole were observed in both patients. Lumbar puncture in both showed elevated cerebrospinal fluid pressure. Both were treated with oral acetazolamide. Patient 1 additionally received intravenous methylprednisolone followed by an oral taper. CsA was stopped in patient 2. PTC and papilledema resolved with above measures in both patients, with partial recovery of visual function. Conclusions: PTC in children may have atypical manifestations. Visual acuity may be compromised acutely due to several factors. Patients with PTC and severe visual loss at presentation mandate an aggressive management approach. Use of intravenous steroids may be considered along with acetazolamide. Despite resolution of PTC, sequelae such as optic atrophy or macular scarring may impede eventual visual recovery. Physicians following patients on CsA need to be aware of the possible neuro-ophthalmic complications of the drug.


How to cite this article:
Al-Senawi R, Ganesh A, Al-Busaidi A, Al-Futaisi A, Al-Habsi N, Al-Zuhaibi S. Visual loss at presentation in children with pseudotumor cerebri.Oman J Ophthalmol 2008;1:18-24


How to cite this URL:
Al-Senawi R, Ganesh A, Al-Busaidi A, Al-Futaisi A, Al-Habsi N, Al-Zuhaibi S. Visual loss at presentation in children with pseudotumor cerebri. Oman J Ophthalmol [serial online] 2008 [cited 2020 Mar 30 ];1:18-24
Available from: http://www.ojoonline.org/article.asp?issn=0974-620X;year=2008;volume=1;issue=1;spage=18;epage=24;aulast=Al-Senawi;type=0